Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 60, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 24, 2017, 1:03 PM MST for Coconino County, Gila County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2017, 1:03 PM MST (20:03 UTC)
- Expired
- Jul 24, 2017, 4:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Coconino County, AZ, Gila County, AZ
The radar
The Flagstaff radar (KFSX), 23 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.1 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 973 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
409
WGUS55 KFGZ 242003
FFWFGZ
AZC005-007-242300-
/O.NEW.KFGZ.FF.W.0060.170724T2003Z-170724T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
103 PM MST MON JUL 24 2017
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Gila County in east central Arizona...
Coconino County in north central Arizona...
* Until 400 PM MST
* At 100 PM MST, National Weather Doppler radar indicated heavy rain
had moved across the Highline Fire Scar, above Ellison Creek. Rain
gauges on the Highline Fire Scar are showing 1.4 inches of rain in
the last hour. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Ellison Creek and the Water Wheel swimming area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry washes is likely. The heavy rains will
likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and downstream of areas recently scarred by
fire.
&&
LAT...LON 3440 11114 3435 11116 3433 11120 3433 11122
3434 11129 3436 11128 3436 11121 3437 11119
3440 11118
$$1 follow-up statement
408
WGUS75 KFGZ 242254
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
354 PM MST MON JUL 24 2017
AZC005-007-242300-
/O.EXP.KFGZ.FF.W.0060.000000T0000Z-170724T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-Coconino-
354 PM MST MON JUL 24 2017
...THE FLASH FLOOD WARNING FOR GILA AND COCONINO COUNTIES WILL EXPIRE
AT 400 PM MST...
At 350 PM MST, National Weather Service Doppler indicated little or
no rainfall falling across the Highline Fire Scar above Ellison
Creek. Spotters in Ellison Creek reported a small rise in water
levels around 330 PM MST. This has since receded and no other
reports were received. Therefore, the Flash Flood Warning will be
allowed to expire.
LAT...LON 3440 11114 3435 11116 3433 11120 3433 11122
3434 11129 3436 11128 3436 11121 3437 11119
3440 11118
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 9:08 AM MST, 3 hours 55 minutes earlier.
Area forecast discussion, Jul 24, 9:08 AM MST, 3 hours 55 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 908 AM MST Mon Jul 24 2017 .SYNOPSIS...Widespread showers and thunderstorms are expected across northern Arizona through this evening. Some of the storms could produce heavy rainfall, and a Flash Flood Watch is in effect for areas generally north of I-40. Another round of scattered thunderstorms will develop Tuesday. A decrease in storm coverage is anticipated starting Wednesday, especially across western and central Arizona. && .UPDATE... The flash flood watch for areas generally north of I-40 through midnight looks good. Area radars show strong tstorms around the Phoenix area this morning. Southerly flow aloft is transporting moisture droplets from these storms northward, which has produced a well defined line of steady stratiform rain along a line from William-Sedona then east of I-17. This area should persist for a few more hours, with rainfall rates of .10-.30 per hour. We did see come clearing across southern Apache county earlier, though now convection is starting to develop around Show Low. Scattered showers now north of Hwy 264 will continue northward. && .PREV DISCUSSION /500 AM MST/...Deep monsoon moisture remains entrenched over the state this morning with well above normal precipitable water values. The inverted trough that we have been tracking the past couple days is located over central Arizona and is forecast to move up into northwest Arizona by this afternoon. Widespread mainly light showers with isolated thunderstorms have developed over the past few hours, covering much of northern and central Arizona. As the feature slides north through the day, expect numerous showers to continue, though cloud cover and near moist adiabatic atmospheric profiles are expected to keep instability down for at least the southern half of the forecast area. Could still be a few heavy rainers, but we felt the coverage would be more localized. Farther north, there is a better chance for some breaks in the clouds to allow sfc heating and higher instability. This could lead to higher rainfall rates in the storms generally north of a Flagstaff to Window Rock line. In coordination with NWS offices to our north, we have issued a Flash Flood Watch from 11 AM to Midnight MST for these areas. By Tuesday, the inverted trough feature will be north of the state, but deep moisture will linger. Instability should be higher than today for most areas, so a round of scattered afternoon/evening thunderstorms is likely. Wednesday through Thursday - some drier air enters central and western Arizona with a decrease in storm activity. Moisture lingers along the AZ/NM border with scattered storms. Friday into the weekend - high pressure centered near the four corners will result in a moistening east to southeast flow for northern Arizona. A return to more typical monsoon storm coverage is forecast. && .AVIATION...For the 18Z package...Many areas south of Interstate 40 are expected to see steady rainfall, along with some embedded moderate showers. In this area, persistent MVFR conditions will develop. North of Interstate 40, stronger storms are forecast to develop, with brief periods of MVFR/IFR visibilities in heavy rainfall possible. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Expect above normal storm activity and high relative humidity through Monday. Slightly drier and more stable conditions arrive Tuesday, bringing activity back down to normal levels. Wednesday through Friday...Chances for showers and thunderstorms will continue, but coverage and frequency should decrease. Slightly drier and warmer conditions near the surface will enhance the threat for gusty outflow winds, associated with thunderstorms. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through this evening FOR AZZ004>007-009>012- 039-040. && PUBLIC...DL/JJ AVIATION...McCollum FIRE WEATHER...RR For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Jul 24, 3:17 AM MST, 9 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Flagstaff AZ 317 AM MST Mon Jul 24 2017 AZZ004>018-037>040-250300- Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau-Yavapai County Mountains- Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Western Mogollon Rim-Eastern Mogollon Rim-White Mountains- Northern Gila County-Yavapai County Valleys and Basins- Oak Creek and Sycamore Canyons-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- 317 AM MST Mon Jul 24 2017 This hazardous weather outlook is for Apache...Coconino... Northern Gila...Navajo...and Yavapai Counties in Northern Arizona. .DAY ONE...Today and Tonight Abundant monsoon moisture will combine with a weather disturbance to produce widespread showers and thunderstorms today. Some of the heavier showers will be capable of producing rainfall amounts of one to two inches, leading to localized flash flooding. The highest threat of heavy rain today is generally north of a line from Seligman to Flagstaff to Window Rock. A Flash Flood Watch is in effect for these areas from 11 AM to Midnight MST. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered afternoon and evening thunderstorms are expected Tuesday, some with locally heavy rainfall. A decrease in storm coverage is expected Wednesday before increasing again by Thursday or Friday and continuing through the weekend. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Local storm report, Jul 24, 11:40 AM MST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1140 AM MST MON JUL 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG 1 S MIDDLE VERDE 34.60N 111.89W
07/23/2017 YAVAPAI AZ PUBLIC
WIND GUST ESTIMATED AT 50 MPH. AWNING AND
TREE DAMAGE AT RANCHO VERDE RV PARK.
&&
DMThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 5:18 PM MST | Flash Flood Warning | FGZ | Yavapai | 6 hr |
| Jul 23, 11:09 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 24, 3:08 AM MST | Flash Flood Watch | FGZ | Apache, Coconino, Navajo | 21 hr |
| Jul 24, 1:32 PM MST | Areal Flood Advisory | FGZ | Apache, Navajo | 3 hr |
| Jul 24, 2:55 PM MST | Areal Flood Advisory | FGZ | Apache, Navajo | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.